West Virginia, 2024

Flash Flooding and Hail in West Virginia, May 25 to 26, 2024

May 25 to 26, 2024 · NWS PBZ · 6 events in 2 counties and zones

A passing shortwave trough and an advancing cold front worked with ample levels of instability and shear to initiate thunderstorms over eastern Ohio around midday on May 25th. The storms increased in coverage and intensity in southwest Pennsylvania through the afternoon and early evening, and continued into the early morning hours of May 26th south of the PA/WV border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A passing shortwave trough and an advancing cold front worked with ample levels of instability and shear to initiate thunderstorms over eastern Ohio around midday on May 25th. The storms increased in coverage and intensity in southwest Pennsylvania through the afternoon and early evening, and continued into the early morning hours of May 26th south of the PA/WV border. By this point, the storms had weakened a bit, and severe weather was not a large impact in West Virginia. However, the storms did train along the frontal boundary for a period, creating flash flood concerns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 25, 12:25 PM EST, 5 hours 54 minutes earlier.

Area forecast discussion, May 25, 12:25 PM EST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
125 PM EDT Sat May 25 2024

.SYNOPSIS...
Dry weather is expected through the morning. The chance for
showers and strong to severe thunderstorms will increase this
afternoon and evening. Sunday is expected to be mostly dry
under high pressure, but thunderstorms will returning Sunday
night into Memorial Day. As we flip the calendars to June,
temperatures fall back to just below normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Dry through most of the morning hours
- Increasing chances for strong to severe storms this
  afternoon/evening with a crossing shortwave
- Damaging wind, hail, and excessive rainfall will be the main
  threats
-------------------------------------------------------------------

A brief period of weak ridging that will keep the area dry through
the morning hours will break down and shunt to the east. A nearly
stalled boundary that has been situated across the area is now
lifting north as a warm front and southerly flow has already
advected low to mid 60s dew points into the area with temperatures
forecast to rise to the low to mid 80s by this afternoon under
continued warm, moist advection.

The 12z PIT sounding doesn't exhibit much of an impressive wind
field currently, but the upstream ILN sounding and current analysis
shows that low to mid level flow will increase later this afternoon
in tandem with a passing shortwave and just ahead of an approaching
cold front. These will be the initiating mechanisms for today by
early afternoon (most likely after 1-2pm, but possibly as early as
noon) based on latest guidance. There's also a hint of some
redevelopment along the boundary itself later tonight, but
confidence is low with disagreement amongst the latest CAMs on the
coverage. Hi res ensemble probability indicates that, initially, the
best deep shear will be north and west of Pittsburgh (80% chance of
>30 kt) coincident with better proximity to the passing wave, but
the best instability will be displaced further south (60% chance of
>2000 J/kg) in the area with more residence time in the mostly clear
open warm sector. Nonetheless, the shear increases further south and
the  best overlap of parameters looks to be just north and west of
Pittsburgh by late afternoon with a 50-70% chance of both CAPE >1000
J/kg and deep layer shear >30 kt. Primary threats will be downburst
wind potential and low end severe hail; thetaE minimum (updraft core
height for potential downburst concerns) is around 10kft but the
amount of DCAPE available may be a limiting factor. Will also be
looking for solid cores to reach above 27kft for severe hail
concerns. Weak low level shear should preclude a tornado threat. SPC
has kept the region in a Marginal Risk (1/5) for severe weather.

Will also have to monitor a low end flood threat as well as we are
in a Marginal Risk (1/5) for excessive rainfall, especially for
areas that got hit hard yesterday (northern WV). Despite PWAT values
topping 1.2", storm motion should help alleviate flooding concerns,
and hi res ensemble probability for >0.5"/hr rates peak on the low
end north of Pittsburgh. Training of storms would likely be see
flash flood threats.

Lastly, areas that receive rain will likely see fog overnight with
ensemble probability of >70% to drop to less than 5 mile visibility.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
KEY MESSAGES:

- High pressure returns dry, warm weather for Sunday
- Another round of potentially strong to severe thunderstorms
  Sunday night into early Monday morning, then Monday afternoon
-------------------------------------------------------------------

Flat upper ridging builds for Sunday as surface high pressure
arrives in the wake of the departing cold front. This will be the
best day of the holiday weekend with little noticeable difference in
the airmass behind the front as NBM probability for >85F is 40-60%.

A warm front approaches late in the day on Sunday as low
pressure ejects out of the Plains. Increasing moisture in
developing southwest flow aloft will overspread mid/upper level
clouds by evening. Latest guidance has continued the trend noted
in the last update with slightly slower progression and onset
not until late evening/overnight. While this timing is not
typically favorable for severe weather in our area, a
strengthening 30-40kt low level jet across the area late Sunday
night may help maintain several stronger storms with damaging
wind and/or large hail into eastern Ohio. That said, a general
weakening trend is expected as these storms cross into our
region, and thus just the far western half of the area remains
outlined in a Marginal Risk (1/5).

Ensembles indicate only slight deviations from the mean in regard to
the depth of an upper trough and additional shortwave energy
traversing an upper low spinning across the Great Lakes through
Monday. Aided by daytime heating and slow passage of a cold front,
yet another round of strong to severe thunderstorms is possible with
our area again outlined in a Marginal Risk. Machine learning comes a
bit more aggressive with an extension of severe probabilities back
into our area from the east, but one potential limiting factor may
be morning cloud cover as NBM spreads pin even 60-70% coverage on
the low end of the distribution. Highs Monday will be thus be cooler
than those over the weekend with mid 70s most likely.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
KEY MESSAGES:

- Periodic rain chances continue through midweek.
- Dry weather favored to close out the week.
- Temperatures fall back toward seasonal average.
-------------------------------------------------------------------

Upper level troughing plagues the area into mid week and rain
chances continue into next week, although coverage should be
scattered and mostly diurnally driven aside from a secondary cold
front crossing the region Tuesday. By Wednesday, ensemble
disagreement increases with the axis and strength of the upper
trough, but any flavor of solutions doesn't kick it out of the
eastern CONUS until toward next weekend. Broad surface high pressure
should finally turn the area dry by late week while temperatures
fall back towards seasonal average with lows in the 40s not out of
the question come mid to late week as the cooler airmass settles in.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
High confidence forecast (95%) save for the afternoon and early
morning window around daybreak. Confidence falls back into the
40-50% range during the afternoon and evening given uncertainty
with thunderstorm placement. The pre dawn fog from 9Z-12Z could
produce IFR vis for any airport that sees a thunderstorm during
the day.

A shortwave trough passes this afternoon. This will kick off
showers and thunderstorms. Brief IFR vis are possible with
heavier downpours, but it won't last long /less than 30
minutes/, while CIGS could drop into the MVFR category. There
will be a break in the activity this afternoon as we are in a
lull behind the shortwave and waiting for the forcing associated
with the front to approach later this afternoon - early
evening.

VFR quickly returns after 2Z area wide then a wait and see
where fog develops. NBM probs of less than 1SM are below 25% so
not super gung ho on IFR weather. Any IFR weather quickly burns
off by 12-13Z to VFR the balance of the forecast.

.Outlook...
Thunderstorm probabilities have decreased overnight Sunday into
Memorial Day as another low pressure system moves through the
Great Lakes. A pattern shift thereafter will introduce periodic
precipitation chances and potential for more prolonged cig
restrictions.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Rackley/MLB
NEAR TERM...MLB
SHORT TERM...MLB
LONG TERM...Rackley/MLB
AVIATION...Shallenberger/McMullen
Hazardous weather outlook, May 25, 10:42 AM EST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1142 AM EDT Sat May 25 2024

OHZ040-041-049-050-059-069-PAZ007>009-013>016-020>022-029-031-
073>078-WVZ001>004-012-021-509>514-261545-
Carroll-Columbiana-Harrison-Jefferson OH-Belmont-Monroe-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1142 AM EDT Sat May 25 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will develop this morning and into this
evening. Some severe storms are possible with the main threat being
be damaging wind gusts, large hail, and excessive rainfall that
could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional showers and thunderstorms will develop Sunday night and
the risk for excessive rainfall that could lead to flash flooding
increases overnight Sunday into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-048-057-058-068-261545-
Tuscarawas-Coshocton-Muskingum-Guernsey-Noble-
1142 AM EDT Sat May 25 2024

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will develop this morning and into this
evening. Some severe storms are possible with the main threat being
be damaging wind gusts, large hail, and excessive rainfall that
could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional showers and thunderstorms will develop Sunday night and
the risk for both marginal severe weather and excessive rainfall
that could lead to flash flooding increases overnight Sunday into
Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MLB

In the hours before

Local storm report, May 25, 5:45 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
645 PM EDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     Tstm Wnd Dmg     5 E Connellsville       40.02N  79.50W
05/25/2024                   Fayette            PA   911 Call Center

            Tree and wires down on Rich Hill Road....

&&

Event Number PBZ2404730

CL
Local storm report, May 25, 5:52 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
652 PM EDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Hail             Robinson Township       40.46N  80.13W
05/25/2024  M1.75 inch       Allegheny          PA   Public

            Observed along Coventry Drive

&&

Event Number PBZ2404731

Kramar
Local storm report, May 25, 5:56 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
656 PM EDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Dmg     1 SW Dunbar             39.97N  79.62W
05/25/2024                   Fayette            PA   911 Call Center

            Trees down on mahoning road and university drive. Time
            estimated from radar.

&&

Event Number PBZ2404732

CL
Local storm report, May 25, 6:00 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
700 PM EDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     Tstm Wnd Dmg     2 SSW Hopwood           39.85N  79.71W
05/25/2024                   Fayette            PA   911 Call Center

            Tree down on Mountain Road. Time estimated from radar.

&&

Event Number PBZ2404733

CL
Special weather statement, May 25, 6:01 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
701 PM EDT Sat May 25 2024

PAZ020-021-029-WVZ001-252330-
Beaver PA-Allegheny PA-Washington PA-Hancock WV-
701 PM EDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BEAVER...NORTHWESTERN
WASHINGTON...NORTHWESTERN ALLEGHENY AND HANCOCK COUNTIES THROUGH 730
PM EDT...

At 700 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Shippingport, or 9 miles northeast of Weirton, moving
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pittsburgh, Ross Township, McCandless Township, Moon Township,
Weirton, Franklin Park, Scott Township, Robinson Township,
Cecil-Bishop, Bellevue, Carnegie, Kennedy Township, Ambridge, Stowe
Township, McKees Rocks, Crafton, Coraopolis, Bridgeville, Avalon, and
Sewickley.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 49 and 55, and
  between mile markers 57 and 71.
  Parkway North between mile markers 7 and 12.
  Interstate 376 in Pennsylvania between mile markers 46 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4043 8056 4061 8050 4057 8003 4029 8013
TIME...MOT...LOC 2300Z 282DEG 23KT 4050 8044

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MLB
Special weather statement, May 25, 6:11 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
711 PM EDT Sat May 25 2024

PAZ008-252345-
Venango PA-
711 PM EDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN VENANGO COUNTY
THROUGH 745 PM EDT...

At 711 PM EDT, Doppler radar was tracking a strong thunderstorm near
Guys Mills, or 10 miles southeast of Meadville, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cooperstown and Oil Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4162 7964 4148 7964 4148 8000 4150 8000
      4150 7998 4151 7998 4151 7996 4154 7994
      4154 7993 4157 7989 4157 7987 4158 7987
      4159 7985 4160 7985 4160 7983 4162 7983
TIME...MOT...LOC 2311Z 267DEG 21KT 4155 8000

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MLB

The radar

The Pittsburgh radar (KPBZ), 96 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Monongalia

When
May 25, 6:19 PM EST
Where
Monongalia County, 0.37 mi SSW of Core
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.675, -80.103

A tree was blown down on to Berry Hollow Road and Mason-Dixon Highway, blocking the roads.

Hail, Monongalia

When
May 25, 6:36 PM EST
Where
Monongalia County, 0.69 mi N of Star City
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.660, -79.970

Flash Flood, Marion

When
May 25, 10:20 PM EST to May 26, 12:45 AM EST
Where
Marion County, 0.33 mi ESE of Chiefton to 0.49 mi SE of Chiefton
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.448, -80.264

Chiefton Way was closed due to water over the road near the intersection with Meadowridge Road.

Flash Flood, Marion

When
May 25, 10:33 PM EST to May 26, 12:45 AM EST
Where
Marion County, 0.9 mi ENE of Middletown to 1.05 mi S of Everson
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.434, -80.234

Manley Chapel Road was closed due to flooding over the road near the intersection of Wintergreen Lane.

Flash Flood, Monongalia

When
May 25, 10:59 PM EST
Where
Monongalia County, 0.67 mi NNW of Maidsville to 0.7 mi N of Maidsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.689, -79.983

Water was reported on Lazzelle Union Road.

Flash Flood, Marion

When
May 25, 11:53 PM EST to May 26, 12:45 AM EST
Where
Marion County, 1.3 mi NNW of Eldora to 1.3 mi SE of Everson
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.438, -80.208

Water was over the road at Boothes Creek Road near the intersection of Manley Chapel Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184841, 1184838, 1184828, 1184830, 1184834, 1184837.